Alert archive / Colorado / Flash Flood Warnings in 1997
Flash Flood Warning 2, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jun 2, 1997, 4:24 PM MDT for Rio Blanco County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 2, 1997, 4:24 PM MDT (22:24 UTC)
- Expired
- Jun 2, 1997, 6:25 PM MDT
- In force
- 2 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Whole counties
County Rio Blanco County, CO
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2400 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -62 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KGJT 022222
FFWGJT
COC103-030025-
BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
424 PM MDT MON JUN 2 1997
* FLASH FLOOD WARNING FOR
WESTERN RIO BLANCO COUNTY COLORADO - NORTHWEST COLORADO
* UNTIL 625 PM MDT
* SOME LOCATIONS/STREAMS AFFECTED
25 TO 35 MILES SOUTH OF RANGELY ON HIGHWAY 139
* DIRECT CAUSE AND EFFECT
HEAVY RAIN FROM THUNDERSTORMS HAS CAUSED WATER UP TO 6 INCHES
DEEP ACROSS HIGHWAY 139. SOME MUDSLIDES ARE ALSO POSSIBLE.
SPOTTER REPORTS INDICATE THAT HIGHWAY 139 IS CLOSED IN SPOTS
DUE TO FLOODING.
* FORECAST CONDITIONS
THUNDERSTORMS ARE MOVING EAST NORTHEAST THIS AFTERNOON.
ADDITIONAL SHOWERS OR THUNDERSTORMS MAY MOVE ACROSS THE SAME
AREA AND COMPOUND FLOODING PROBLEMS.
LEAVE FLOOD PRONE OR LOW LYING AREAS IMMEDIATELY. DO NOT
ATTEMPT TO DRIVE THROUGH WATER ACROSS ROADWAYS.
JADWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 1:56 PM MDT, 2 hours 28 minutes earlier.
Area forecast discussion, Jun 2, 1:56 PM MDT, 2 hours 28 minutes before
COZ001>012-014-015-017>023-UTZ023>027-030800- WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 157 PM MDT MON JUN 2 1997 A LINE OF SHWRS AND EMBEDDED TSTMS STRETCHING FM VEL TO PUC SLOWLY DRIFTING ENE EARLY THIS AFTN AHD OF S/WV IN W-SWLY FLOW ALOFT. S/WV PROGD TO MOVE TO XTRM NE UT BY 00Z AND ALONG THE CO/WY BDR FM 00Z TO 06Z TUE. RH FIELD FAIRLY MOIST ACROSS THE NRN HALF OF THE FA...THRFR XPCT COMBINED AFFECT OF DAYTIME HTG AND WK DYNAMICS TO KEEP SCT CONVECTIVE ACTIVITY GOING INTO THIS EVENING OVR NE UT AND NRN CO. KGJX RADAR SHOWS SOME WDLY SCT LGT SHWRS...SOME OF WHICH ARE PROBABLY NOT REACHING GROUND DUE TO DRY AIRMASS BTWN 7 AND 5H. LACK OF DYNAMICS AND SIGNIFICANT MSTR COMBINED WITH DIURNAL COOLING WL RESULT IN SHWRS AND FEW EMBEDDED TSTMS ENDING EARLY THIS EVENING. MODELS CONSISTENT IN SHOWING GOOD DRYING IN THE WAKE OF THE S/WV DESCRIBED ABV...THRFR CURRENT PACKAGE ON TARGET WITH CLEARING LATER TNGT. OVRNGT LOWS LIKELY TO BE A BIT COOLER WITH CLRG AND PASSAGE OF WK S/WV. MOS TEMP FCST APPRS TO CAPTURE THIS TREND. NL
In the hours before
Special weather statement, Jun 2, 2:15 PM MDT, 2 hours 9 minutes before
UTZ024-022115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 215 PM MDT MON JUN 2 1997 ...STRONG THUNDERSTORM SOUTH OF VERNAL... A STRONG THUNDERSTORM WILL MOVE OVER HIGHWAY 40...15 MILES EAST OF VERNAL AROUND AT 240 PM THIS AFTERNOON. ACCORDING TO DOPPLER RADAR AT 210 PM THE STORM WAS 15 MILES SOUTH OF VERNAL OVER OPEN COUNTRY MOVING EAST-NORTHEAST AT 20 MPH. THIS THUNDERSTORM MAY BRING DEADLY LIGHTNING...ALONG WITH 1/2 INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS AROUND 30 MPH AND HEAVY RAINFALL. IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE TO THE SKY. DEADLY LIGHTNING CAN OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES...GET INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE. NL
Special weather statement, Jun 2, 2:15 PM MDT, 2 hours 9 minutes before
UTZ024-022115- SPECIAL WEATHER STATEMENT...CORRECTION TO TYPO LINE 2 NATIONAL WEATHER SERVICE GRAND JUNCTION CO 215 PM MDT MON JUN 2 1997 ...STRONG THUNDERSTORM SOUTH OF VERNAL... A STRONG THUNDERSTORM WILL MOVE OVER HIGHWAY 40...15 MILES EAST OF VERNAL AT AROUND 240 PM THIS AFTERNOON. ACCORDING TO DOPPLER RADAR AT 210 PM THE STORM WAS 15 MILES SOUTH OF VERNAL OVER OPEN COUNTRY MOVING EAST-NORTHEAST AT 20 MPH. THIS THUNDERSTORM MAY BRING DEADLY LIGHTNING...ALONG WITH 1/2 INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS AROUND 30 MPH AND HEAVY RAINFALL. IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE TO THE SKY. DEADLY LIGHTNING CAN OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES...GET INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE. NL
Special weather statement, Jun 2, 3:18 PM MDT, 1 hour 6 minutes before
COZ003-UTZ025-022215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 320 PM MDT MON JUN 2 1997 ...STRONG THUNDERSTORMS OVER THE TAVAPUTS PLATEAU.. AT 310 PM MDT...DOPPLER RADAR FROM THE GRAND MESA SHOWED TWO STRONG THUNDERSTORMS OVER THE TAVAPUTS PLATEAU. THE FIRST WAS LOCATED 35 MILES SOUTHEAST OF RANGELY OVER EASTERN UTAH. STORM MOVEMENT WAS TO THE NORTHEAST AT 20 MPH WHICH WILL KEEP IT OVER OPEN COUNTRY THROUGH THE NEXT HOUR. A SECOND STRONG STORM WAS OVER HIGHER TERRAIN 15 MILES SOUTHEAST OF RANGELY. THIS STORM WAS MOVING NORTH-NORTHEAST AT 25 MPH AND WILL CROSS HIGHWAY 64...18 MILES EAST OF RANGELY AT 330 PM. THESE THUNDERSTORMS CAN BRING DEADLY LIGHTNING...AND MAY PRODUCE HAIL TO 1/2 INCH DIAMETER OR SMALLER...GUSTY WINDS AROUND 30 MPH AND VERY HEAVY RAINFALL. IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE TO THE SKY. DEADLY LIGHTNING CAN OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES...GET INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE. NL
Special weather statement, Jun 2, 3:20 PM MDT, 1 hour 4 minutes before
COZ003-UTZ025-022215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 320 PM MDT MON JUN 2 1997 ...STRONG THUNDERSTORMS OVER THE TAVAPUTS PLATEAU.. AT 310 PM MDT...DOPPLER RADAR FROM THE GRAND MESA SHOWED TWO STRONG THUNDERSTORMS OVER THE TAVAPUTS PLATEAU. THE FIRST WAS LOCATED 35 MILES SOUTHEAST OF RANGELY OVER EASTERN UTAH. STORM MOVEMENT WAS TO THE NORTHEAST AT 20 MPH WHICH WILL KEEP IT OVER OPEN COUNTRY THROUGH THE NEXT HOUR. A SECOND STRONG STORM WAS OVER HIGHER TERRAIN 15 MILES SOUTHEAST OF RANGELY. THIS STORM WAS MOVING NORTH-NORTHEAST AT 25 MPH AND WILL CROSS HIGHWAY 64...18 MILES EAST OF RANGELY AT 330 PM. THESE THUNDERSTORMS CAN BRING DEADLY LIGHTNING...AND MAY PRODUCE HAIL TO 1/2 INCH DIAMETER OR SMALLER...GUSTY WINDS AROUND 30 MPH AND VERY HEAVY RAINFALL. IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE TO THE SKY. DEADLY LIGHTNING CAN OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES...GET INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE. NL
Special weather statement, Jun 2, 3:56 PM MDT, 28 minutes before
COZ001>012-014-015-017>023-UTZ023>027-030400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 357 PM MDT MON JUN 2 1997 ...MANY RIVERS ACROSS EASTERN UTAH AND WESTERN COLORADO ARE RUNNING HIGH... THE YAMPA RIVER IN NORTHWEST COLORADO AND THE GREEN RIVER NEAR JENSEN ...IN NORTHEAST UTAH...REMAIN SLIGHTLY OVER FLOOD STAGE THIS AFTERNOON. MANY OF THE OTHER RIVERS AND STREAMS OF WESTERN COLORADO AND NORTHEAST UTAH HAVE SHOWN WATER LEVEL RISES DUE TO A SNOWMELT SURGE FROM THIS PAST WEEKENDS ABOVE AVERAGE TEMPERATURES. UNSEASONABLY WARM TEMPERATURES WILL CONTINUE AND FURTHER MELTING OF THE SNOWPACK IN THE MOUNTAINS WILL KEEP MANY RIVERS AND CREEKS RUNNING VERY HIGH. IN ADDITION SCATTERED AFTERNOON AND EVENING THUNDERSTORMS OVER THE MOUNTAINS MAY CAUSE SOME CREEKS AND RIVERS TO RISE QUICKLY. BE CAUTIOUS OF FAST MOVING AND RISING WATERS FOR THE NEXT FEW DAYS AND KEEP IN MIND THAT SHOWERS UPSTREAM MAY CAUSE A SUDDEN AHND UNEXPECTED RISE IN WATER LEVELS. BE PREPARED TO HEAD FOR HIGHER GROUND QUICKLY. STAY TUNED TO THE LOCAL MEDIA AND EMERGENCY PERSONNEL FOR UPDATES. MC
Special weather statement, Jun 2, 3:57 PM MDT, 27 minutes before
COZ001>012-014-015-017>023-UTZ023>027-030400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 357 PM MDT MON JUN 2 1997 ...MANY RIVERS ACROSS EASTERN UTAH AND WESTERN COLORADO ARE RUNNING HIGH... THE YAMPA RIVER IN NORTHWEST COLORADO AND THE GREEN RIVER NEAR JENSEN ...IN NORTHEAST UTAH...REMAIN SLIGHTLY OVER FLOOD STAGE THIS AFTERNOON. MANY OF THE OTHER RIVERS AND STREAMS OF WESTERN COLORADO AND NORTHEAST UTAH HAVE SHOWN WATER LEVEL RISES DUE TO A SNOWMELT SURGE FROM THIS PAST WEEKENDS ABOVE AVERAGE TEMPERATURES. UNSEASONABLY WARM TEMPERATURES WILL CONTINUE AND FURTHER MELTING OF THE SNOWPACK IN THE MOUNTAINS WILL KEEP MANY RIVERS AND CREEKS RUNNING VERY HIGH. IN ADDITION SCATTERED AFTERNOON AND EVENING THUNDERSTORMS OVER THE MOUNTAINS MAY CAUSE SOME CREEKS AND RIVERS TO RISE QUICKLY. BE CAUTIOUS OF FAST MOVING AND RISING WATERS FOR THE NEXT FEW DAYS AND KEEP IN MIND THAT SHOWERS UPSTREAM MAY CAUSE A SUDDEN AND UNEXPECTED RISE IN WATER LEVELS. BE PREPARED TO HEAD FOR HIGHER GROUND QUICKLY. STAY TUNED TO THE LOCAL MEDIA AND EMERGENCY PERSONNEL FOR UPDATES. MC
Nearby
Flash Flood Warnings in Colorado, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.